Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 45, NWS Salt Lake City, UT

August 1, 2013Emery County, Sevier County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 1, 2013, 5:35 PM MDT for Emery County, Sevier County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2013, 5:35 PM MDT (23:35 UTC)
Expired
Aug 1, 2013, 8:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Emery County, UT, Sevier County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 174 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2013-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2013-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3496 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WGUS55 KSLC 012335
FFWSLC
UTC015-041-055-020230-
/O.NEW.KSLC.FF.W.0045.130801T2335Z-130802T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
535 PM MDT THU AUG 1 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN EMERY COUNTY IN UTAH
  SOUTHEASTERN SEVIER COUNTY IN UTAH
  NORTH CENTRAL WAYNE COUNTY IN UTAH

* UNTIL 830 PM MDT

* AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM A THUNDERSTORM OVER THE CATHEDRAL VALLEY OF CAPITOL 
REEF NATIONAL PARK AND AREAS ADJACENT TO THE NORTH PARK BOUNDARY.

RADAR RAINFALL AMOUNTS OF 1 INCH AND GREATER HAVE FALLEN IN THIS 
AREA WITH INCREASED THUNDERSTORMS MOVING IN FROM THE WEST. AREAS OF 
DEEP...BULLBERRY...POLK CREEKS...IN ADDITION TO THE SALT WASH ARE 
INCLUDED IN THE FLASH FLOOD WARNING.

IF YOU PLAN ON TRAVELING THROUGH THESE AREAS...PLEASE TAKE 
PRECAUTIONS TO ENSURE FOR YOUR SAFETY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3859 11148 3865 11126 3853 11107 3847 11100
      3840 11098 3827 11106 3836 11148

$$

MCINERNEY
2 follow-up statements
890 
WGUS75 KSLC 020132
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
732 PM MDT THU AUG 1 2013

UTC015-041-055-020230-
/O.CON.KSLC.FF.W.0045.000000T0000Z-130802T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-SEVIER UT-EMERY UT-
732 PM MDT THU AUG 1 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR
SOUTHWESTERN EMERY...SOUTHEASTERN SEVIER AND NORTH CENTRAL WAYNE
COUNTIES...

AT 718 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE FLASH FLOODING OVER THE CATHEDRAL VALLEY AREA OF CAPITOL 
REEF NATIONAL PARK AND ADJACENT AREAS. 

RAINFALL AMOUNTS OVER THIS EXTREMELY FLASH FLOOD PRONE BASIN HAS NOW 
REACHED 1.25 INCHES IN A EXTENSIVE AREA.  AS SUCH...MAJOR FLASH 
FLOODING IS NOW ANTICIPATED TO AFFECT MANY DRAINAGES IN THE NORTHERN 
PART OF THE PARK.

AS THIS WATERSHED FLOWS SOUTHEAST TOWARD THE FREMONT RIVER NEAR 
CAINEVILLE...IT IS ANTICIPATED THE RIVER WILL FLOW AT DANGEROUS 
LEVELS THROUGH THE TOWN OF CAINEVILLE INTO THE NIGHTTIME HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3859 11148 3865 11126 3853 11107 3847 11100
      3840 11098 3827 11106 3836 11148

$$

MCINERNEY
804 
WGUS75 KSLC 020230
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
830 PM MDT THU AUG 1 2013

UTC015-041-055-020234-
/O.EXP.KSLC.FF.W.0045.000000T0000Z-130802T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-SEVIER UT-EMERY UT-
830 PM MDT THU AUG 1 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MDT FOR SOUTHWESTERN
EMERY...SOUTHEASTERN SEVIER AND NORTH CENTRAL WAYNE COUNTIES...

THE WIDESPREAD HEAVY RAINFALL FROM EARLIER THIS EVENING IN AND 
AROUND THE NORTHERN PORTION OF CAPITOL REEF NATIONAL PARK HAS ENDED. 
NUMEROUS DRAINAGES ACROSS THE NORTHERN PORTION OF THE PARK...ALONG 
WITH AREAS JUST TO THE EAST OF THE PARK...WILL EXPERIENCE HEAVY 
RUNOFF THROUGH THE BALANCE OF THE EVENING. 

THIS RUNOFF WILL EVENTUALLY END UP IN THE FREMONT RIVER. HIGH FLOWS 
ARE EXPECTED ALONG THE RIVER FROM THE PARK EAST THROUGH THE 
HANKSVILLE AREA. THE RIVER SHOULD RUN HIGH AND FAST OVERNIGHT. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3859 11148 3865 11126 3853 11107 3847 11100
      3840 11098 3827 11106 3836 11148

$$

CONGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 4:34 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 1, 4:34 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
434 PM MDT THU AUG 1 2013

.SYNOPSIS...DEEP MOISTURE ACROSS CENTRAL AND EASTERN UTAH WILL
REMAIN IN PLACE INTO TONIGHT. A DRYING TREND IS EXPECTED FRIDAY
THROUGH THE WEEKEND.

&&

.DISCUSSION...AREAL COVERAGE OF AFTERNOON CONVECTION GREATEST
ALONG THE MOIST SIDE OF A SIGNIFICANT MOISTURE GRADIENT DRAPED
FROM NORTHERN TO SOUTHWESTERN UTAH. DRY AND WINDY CONDITIONS TO
THE WEST OF THIS GRADIENT PROVIDING HEIGHTENED FIRE WEATHER
CONCERNS...ACTIVE CONVECTION IN DEEPER MOISTURE PRODUCING LOCALLY
HEAVY RAIN ACROSS NAMELY CENTRAL UTAH ATTM.

FAST MOVING CELLS HAVE HAD HISTORY OF PRODUCING DEBRIS FLOWS OFF
THE SEELEY BURN SCAR AND A SMALL FLOOD WAVE ON SULPHUR CREEK IN
CAPITOL REEF NP EARLIER THIS AFTERNOON. BULLS-EYE OF SBCAPE RAMPED
UP TO BETWEEN 1000-1500 J/KG PER SPC MESO ANALYSIS LAST FEW HOURS
IN VICINITY OF THESE AREAS THOUGH REMAINING QUITE THIN. ALTHOUGH
DECENT SHEAR IN PLACE ANTICIPATING PULSE-TYPE CELLS TO CONTINUE TO
DOMINATE AS SUCH. CELLS WILL CONTINUE TO POTENTIALLY IMPACT THESE MOST
PRONE TYPE AREAS INTO THIS EVENING...THOUGH WILL REMAIN HIT AND
MISS ON A MORE BROAD SCALE AND IMPACT WISE.

DEEP MOISTURE CURRENTLY IN PLACE WILL BE SHUNTED SOUTH AND EAST
QUITE RAPIDLY TONIGHT AS PACNW TROUGH NOTED IN AFTERNOON WATER
VAPOR LIFTS INTO THE NORTHERN ROCKIES STATES. THE WEAK SURFACE
BOUNDARY NOW ALONG THE UT/NV BORDER WILL SHIFT INTO NORTHERN
UTAH/SW WYOMING THIS EVENING AS A RESULT BUT WILL WEAKEN QUITE
RAPIDLY WITH LOSS OF UPPER SUPPORT OVERNIGHT. CAN NOT RULE
ISOLATED HIGH BASED AND WINDY CONVECTION THIS EVENING ON LEADING
EDGE FOCUSED ALONG UT/ID BORDER AREAS UNTIL THAT OCCURS AS NAM
SUGGESTS. OUTSIDE OF A NET DECREASE IN CONVECTION FOR FRIDAY
ACROSS ALL AREAS...THE NORTH WILL SEE A NOTICED REPRIEVE TO THE
ABOVE NORMAL TEMPS AS OF LATE...EVEN IF FOR A DAY OR TWO AS H7
TEMPS WILL TAKE A HIT OF SOME OF SOME 2-4 DEGREES...LESS SO SOUTH.

A DRY SOUTHWESTERLY FLOW AND A NET WARMING TREND TO TEMPS EXPECTED
FOR THE WEEKEND AS THE MEAN PACNW TROUGH RELOADS AND DRY SOUTHWEST
FLOW ALOFT DOMINATES LOCAL AREAS. GLOBAL MODELS ACTUALLY LINING UP
PRETTY WELL FOR THE BULK OF NEXT WEEK IN 12Z RUNS RESOLVING
LOCATION OF LARGER SCALE FEATURES...WEST COAST TROUGH AND
ELONGATED HIGH ACROSS THE SOUTHERN US INTERIOR. AGAIN PATTERN
LOOKS TO SET UP A TIGHT GRADIENT BETWEEN DRY SOUTHWEST FLOW PRE-
TROUGH AND A MORE DEEPLY MOIST MONSOONAL INFLUENCE AROUND THE
WESTERN PERIPHERY OF HIGH. DUE TO SOME RUN TO RUN INCONSISTENCIES
SHIFTING THIS GRADIENT EVEN A FEW HUNDRED MILES LONGITUDINALLY
OVER THE LAST FEW...CONFIDENCE STILL ON THE LOWER SIDE WHERE
EXACTLY ANY SURGE WILL SET UP. GENERALLY LIGHT SIDE POPS REMAIN IN
FORECAST PRONE CENTRAL TERRAIN AND POINTS EAST AGAIN BEGINNING
MONDAY PM...BUT FOCUSED MOISTURE LOOKS TO REMAIN OVER COLORADO AND
POINTS EAST.

&&

.AVIATION...GUSTY SOUTH WINDS WILL CONTINUE AT THE KSLC TERMINAL
THROUGH THE AFTERNOON. GUSTS ARE EXPECTED TO PERIODICALLY REACH THE
26KT AWW CRITERIA THROUGH 0000 UTC.  ISOLATED SHOWERS ARE DEVELOPING
ACROSS PORTIONS OF NORTHWEST UTAH AND THERE IS A 10 PERCENT CHANCE
OF AN OUTFLOW BOUNDARY BRINGING GUSTY ERRATIC WINDS TO THE KSLC
TERMINAL THIS AFTERNOON AND EVENING. A WEAK COOL FRONT WILL PASS
THROUGH THE TERMINAL TONIGHT SWITCHING WINDS TO NORTHWEST FOR A
BRIEF PERIOD AROUND 0600 UTC.

&&

.FIRE WEATHER...GUSTY WINDS HAVE DEVELOPED ACROSS THE WESTERN HALF
OF UTAH THIS AFTERNOON. WITH DRY CONDITIONS ACROSS WESTERN
UTAH...RED FLAG CONDITIONS ARE BEING MET. A RED FLAG WARNING FOR
GUSTY WINDS AND LOW RH WILL REMAIN IN EFFECT THROUGH 9PM THIS
EVENING.

ACROSS THE EASTERN THIRD OF UTAH...MOISTURE SURGING NORTHWARD HAS
RESULTED IN SHOWERS AND THUNDERSTORMS. WHILE THE MAJORITY OF THESE
STORMS WILL BE ACCOMPANIED BY WETTING RAIN...STORMS FORMING ALONG
THE BORDER OF THIS MOISTURE SURGE MAY INITIALLY BE DRY. THE MAIN
AREA OF CONCERN FOR DRY THUNDERSTORMS EXISTS ACROSS CENTRAL UTAH.
HOWEVER...COVERAGE OF THESE STORMS IS NOT EXPECTED TO BE
WIDESPREAD ENOUGH TO WARRANT ANY HIGHLIGHTS.

LOW HUMIDITIES WILL PERSIST THOUGH THE WEEKEND. ACROSS WESTERN
UTAH...WINDS WILL DECREASE TOMORROW AFTERNOON. ISOLATED LOCATIONS
MAY SEE WINDS GUSTING TO 30 MPH...BUT CONDITIONS ARE NOT EXPECTED
TO BE WIDESPREAD ENOUGH TO JUSTIFY A RED FLAG WARNING FOR TOMORROW
AFTERNOON. HOWEVER...WIND SPEEDS TOMORROW AFTERNOON ACROSS WESTERN
UTAH WILL BE SOMETHING TO WATCH. IF GUSTY WINDS ARE MORE
WIDESPREAD THAN CURRENTLY EXPECTED...A RED FLAG WARNING MAY BE
NECESSARY.

DRY CONDITIONS WILL CONTINUE INTO THE WEEKEND...WITH MOISTURE
LINGERING ACROSS EXTREME SOUTHEASTERN UTAH.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BELOW 7000 FEET FOR
     UTZ479.

     RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR UTZ478-492-495.

WY...NONE.
&&

MERRILL/GRAHAM/HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 3:12 PM MDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
312 PM MDT THU AUG 1 2013

UTZ001>016-019>021-517-518-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
312 PM MDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY WINDS WILL CONTINUE TO COMBINE WITH LOW HUMIDITY VALUES
RESULTING IN CRITICAL FIRE WEATHER CONDITIONS ACROSS THE WESTERN
VALLEYS AND NORTHERN MOUNTAINS OF UTAH THROUGH THIS EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF LOCALLY
HEAVY RAIN IN CENTRAL AND SOUTHERN UTAH INTO THIS EVENING. A FEW DRY
THUNDERSTORMS PRODUCING STRONG GUSTY WINDS WILL DEVELOP ALONG THE
FRINGES OF THE MOISTURE SURGE ACROSS WESTERN AND NORTHERN UTAH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE WILL LINGER ACROSS THE EAST ON FRIDAY CONTINUING A SMALL
THREAT OF THUNDERSTORMS. OTHERWISE...A DRYING TREND WILL
REDEVELOP FOR THE WEEKEND. A SMALL THREAT OF HAZARDOUS FIRE
WEATHER CONDITIONS DUE TO GUSTY WINDS AND LOW HUMIDITY EXISTS FOR
MAINLY WEST-CENTRAL AND SOUTHWEST UTAH ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Aug 1, 12:28 PM MDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1228 PM MDT THU AUG 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     FLASH FLOOD      4 W CAPITOL REEF NP     38.29N 111.28W
08/01/2013                   WAYNE              UT   PARK/FOREST SRVC

            FLASH FLOOD REPORTED IN SULPHUR CREEK IN CAPITAL REEF
            NATIONAL PARK

&&

RGRAHAM
Local storm report, Aug 1, 2:37 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
237 PM MDT THU AUG 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     FLASH FLOOD      5 N HUNTINGTON          39.40N 110.96W
08/01/2013                   EMERY              UT   COUNTY OFFICIAL

            LARGE DEBRIS FLOW COVERING SR 31. 1-2 FT. DEEP OF
            TREES...MUD...ROCKS AND WATER COVERING ROAD.

&&

BMCINERN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:57 AM MDTFlash Flood WarningSLCWayne3 hr
Aug 1, 2:31 PM MDTFlash Flood WarningSLCCarbon, Emery3 hr
Aug 1, 3:39 PM MDTFlash Flood WarningSLCSanpete4 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.